Mefanic Acid. Side effects?

Hi! I've jst started taking mefanic acid (sorry if i spelt that wrong) and it is leaving me with a terribly upset stomach. I jst want to know if anyone else has experienced this? Will it settle down?

I know it doesn't sound like a big thing but I work in a public facing role in the tourism industry. I'm used to being to be pain and being sick but I need to go to the loo or throw up every couple of hours. I can only eat toast & crackers. My job is really busy over the holidays. I get pain when I go to the loo anyway and this has made it so much worse.

Any ideas?

4 Replies

oldestnewest
  • Hi - this can have many side effects but the most common ones are noted as related to gastro-intestinal reactions such as nausea and vomiting. Have a look at this link at and at the leaflet that comes with the medicine.

    nhs.uk/medicine-guides/page...

    An important thing is that you should take it with food so it is quickly absorbed but if you are just eating dry toast and crackers this will be worsening the problem as it will be in your stomach longer and upsetting it. You're in a vicious circle. It makes you feel sick so you can't eat but not eating is making you more sick. I don't know how many times you take it but you'll have to try and force yourself to eat something with some substance to take it with and see if the symptoms ease. You've only just started it so give it a while if you want to persevere.

    This is given for very heavy bleeding and period pain but if you have pain when you go to the loo all the time then what is the situation with your endo and what treatments have you had? This won't have any effect on your endo so perhaps that needs addressing more fully.

  • Mefenamic acid is part of a group of drugs called NSAIDs (Non-Steroidal Anti inflammatories) this group covers everything from Ibuprofen, Diclofenac etc (which shouldn't be taken together as they all work in the same way)

    What's really important with these types of meds is that they are notoriously bad at causing irritation of the stomach lining which is why they recommend you have them with or after food - and this should usually be a meal if you can manage more than a cracker etc - though I appreciate this is difficult when you're dealing with pain :(

    You might find it takes a little while to settle down but there are ways of helping like a drug called Omeprazole that your GP can prescribe - this helps reduce acid in the stomach and as such protects your stomach lining - which in turn might help with your upset tummy.

    Hope the problem gets resolved soon :) xx

  • Thanks. I'm trying to figure out whether too persevere.

    Honestly, I don't know much about the endo. I've jst booked a private appointment because i'm still waiting on referral. The waiting list is 8 months. I was diagnosed through a lap about a year and a half ago. My surgeon told me it was round my left ovary.

    Before i was diagnosed i kept talking about a pain in my left. Its on the right now, constant, it gets really bad, makes me sick, can't walk etc. I have pro longed heavy bleeding, my last bleed was 17 days, the longest has beem 9 weeks. Sex is unbearable. I was ok for a while but I recognise the pain. My doctor perscribed it to try and help with the pain.

    I take two a day. I was taking it with meals but now i take it with toast. I got no instructions with them.

    Thanks again for help. This group is invaluable to me. I'm finding it hard to get support or info.

  • Hi

    Have you tried hormone treatment as this sort of heavy and prolonged bleeding is usually caused by hormone imbalance and is associated with endo. This might be a better approach to try and reduce the bleeding and so reduce the pain. Progesterone would usually be the first approach but perhaps this has already been tried? A mirena coil or POP contraception? To be honest if the mefenamic acid doesn't help then I wouldn't put yourself through the vomiting as it sounds awful and is unlikely to have a huge effect now your endo pain is constant. And I wouldn't advise taking another medication to resolve side effects of one you are already taking as the chances that one will give you side effects too and on it can go.

    It's your endo that will need addressing. You say you were diagnosed by a lap 18 months ago but this is likely to have been with a general obstetrician who most likely missed much of what is causing you such increased pain. It is so important now that you are seen by a specialist in endo. Do you know if the consultant you are waiting to be referred to is a specialist? And is the one you are seeing privately? If you want to private message me with their names and the hospitals I can check for you. If you are paying then we need to be sure it is to the right person.

    Click on my username and read my post on endo and its many symptoms and the one on finding a specialist which might help you make a bit more sense of all you are going through. x

You may also like...